Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 8, 2017, 5:49 PM PDT for Riverside County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 5:49 PM PDT (00:49 UTC)
- Expired
- Sep 8, 2017, 6:45 PM PDT
- In force
- 56 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The San Diego radar (KNKX), 117 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WUUS56 KSGX 090049
SVRSGX
CAC065-090145-
/O.NEW.KSGX.SV.W.0024.170909T0049Z-170909T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
549 PM PDT FRI SEP 8 2017
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 645 PM PDT
* At 545 PM PDT, a severe thunderstorm was located between
Coachella and Mecca, moving northeast at about 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indio, Coachella, Thermal, La Quinta, Mecca and Santa Rosa
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building if possible.
&&
LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
3345 11604 3343 11603 3343 11624 3378 11625
3378 11605 3374 11600 3374 11595 3352 11595
TIME...MOT...LOC 0045Z 239DEG 28KT 3355 11600
HAIL...0.75IN
WIND...60MPH
$$
Small2 follow-up statements
894
WWUS56 KSGX 090120
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
620 PM PDT FRI SEP 8 2017
CAC065-090145-
/O.CON.KSGX.SV.W.0024.000000T0000Z-170909T0145Z/
Riverside CA-
620 PM PDT FRI SEP 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR RIVERSIDE COUNTY...
At 613 PM PDT, a severe thunderstorm was located near Thermal,
moving northeast at about 10 mph. Winds at Thermal Airport gusted to
62 mph at 546 PM.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indio, Coachella, Thermal, La Quinta, Mecca and Santa Rosa Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building if possible. Gusty, erratic winds may also affect travel
through the area.
&&
LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
3345 11604 3343 11603 3343 11624 3378 11625
3378 11605 3374 11600 3374 11595 3352 11595
TIME...MOT...LOC 0113Z 239DEG 28KT 3366 11578
HAIL...0.75IN
WIND...60MPH
$$
Small870
WWUS56 KSGX 090144
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
644 PM PDT FRI SEP 8 2017
CAC065-090148-
/O.EXP.KSGX.SV.W.0024.000000T0000Z-170909T0145Z/
Riverside CA-
644 PM PDT FRI SEP 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 645 PM PDT...
The severe thunderstorm which prompted the warning has weakened.
There could still be some gusty, erratic winds and localized reduced
visibilities in dust, otherwise the severe thunderstorm warning for
the area near Indio, Thermal, and Mecca will be allowed to expire.
LAT...LON 3351 11597 3352 11605 3351 11605 3350 11608
3345 11604 3343 11603 3343 11624 3378 11625
3378 11605 3374 11600 3374 11595 3352 11595
TIME...MOT...LOC 0138Z 239DEG 28KT 3373 11564
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:56 PM PDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 8, 1:56 PM PDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service San Diego CA 156 PM PDT Fri Sep 8 2017 .SYNOPSIS... A trough of low pressure will bring cooler weather through Saturday, but also moisture for some thunderstorms during afternoons and early evenings in the mountains and deserts. The moisture flows westward Sunday over the entire region for widespread showers and thunderstorms in all areas. Dry and seasonal weather will develop Monday and continue the rest of next week while coastal clouds increase. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... A lot of elevated convective clouds cover the sky leading to isolated sprinkles around San Diego and inland. Legit thunderstorms have erupted in the Imperial Valley and will get going in our mountains and lower deserts this afternoon. Moisture has moved up from Mexico into the SE CA desert, but the moisture gradient is sharp toward the west and continues this way through Saturday. So thunderstorms are a good bet in the mountains and deserts during the afternoons through Saturday, but probably not farther west into valleys or even into the San Gabriel Mountains. The onshore flow will weaken with the monsoon push, so coastal low clouds will be on the decline this weekend. What's behind all this? A low pressure trough along the west coast has created southerly flow drawing in the monsoon moisture from Mexico. The trough cuts off into a compact low just off the California coast. By Sunday the cutoff low goes far enough south that the flow over Southern California becomes southeast, enough to draw that moisture northwest. That's why we're forecasting chances of showers and thunderstorms everywhere on Sunday. On Monday the cutoff low shifts slightly north and turns off the monsoon tap by drawing in drier air from the southwest. The chances of precip shift north and go away entirely by Monday night. The low opens up and the jet stream nudges it eastward Tuesday and Wednesday. Dry air will preclude any precip and the marine layer will be able to recover and gain strength Tuesday and Wednesday. The increasing onshore flow will probably create some brisk winds in the mountains and deserts as well. On Wednesday enough dry air could combine with winds for some critical fire weather conditions. A weak trough pattern seems to remain for the latter half of next week for seasonal weather absent of the tropical moisture influence. && .AVIATION... 092005Z...Coast/Valleys...Through 09/0200 UTC, P6SM vis and SCT-BKN clouds AOA 9000 ft msl. 09/0200-1500 UTC, stratus moving inland 15- 20 sm, with bases around 1000-1500 ft msl, tops around 1500-1800 ft msl, and areas of vis 1-5 sm along higher coastal terrain/inland mesas. Forecast marine layer inversion strength of around 8 deg C at 09/1200 UTC. Elsewhere, P6SM vis and FEW-SCT clouds AOA 10000 ft msl will continue. Mountains/Deserts...ISOL/SCT TSRA will likely develop through 09/0200 UTC with CB bases near 10000 ft MSL and tops to 40000 ft MSL. Otherwise, SCT-BKN clouds AOA 10000 ft msl and P6SM vis will prevail through Saturday morning. && .MARINE... There is a slight chance of thunderstorms Sunday over the coastal waters due to a cut-off low pressure system near Point Conception bringing up moisture and instability over the region. Otherwise, expect wave heights through Sunday of 3-5 ft, then down to 2-3 ft Monday through Wednesday, with weak to moderate northwest winds through the period. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...MM AVIATION/MARINE...Harrison
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:33 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 9, 1:36 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 9, 2:26 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 64 min |
| Sep 9, 3:49 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.